Illinois, 2004

Hail in Illinois, May 23, 2004

May 23, 2004 · NWS PAH · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 23, 1:05 AM CST, 9 hours 52 minutes earlier.

Area forecast discussion, May 23, 1:05 AM CST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
205 AM CDT SUN MAY 23 2004

.DISCUSSION...

MAIN FORECAST CONCERN REMAINS THE CHANCES OF CONVECTION OVER THE
NEXT 7 DAYS.

TODAY...MODELS SHIFT THE 850 MB MOISTURE AXIS AND INSTABILITY
SOUTHEAST INTO THE NORTHERN AND NORTHWESTERN SECTIONS OF THE CWA.
MODELS ALSO SHIFT THE MID LEVEL THERMAL RIDGE SLIGHTLY SOUTH...
THEREBY WEAKENING THE CAP OVER THESE SAME AREAS. MODELS ALSO SHOW A
VORT MAX CROSSING THE SAME AREA TODAY...THEREFORE WILL LIMIT POPS TO
THOSE AREAS.

CHANCES OF CONVECTION WILL REMAIN HIGHER OVER NORTHERN PORTIONS OF
THE CWA TONIGHT AND MONDAY. ETA/GFS ARE IN FAIR AGREEMENT BRINGING A
SURFACE BOUNDARY SOUTHWARD TO NEAR INTERSTATE 64 BY 12Z MONDAY. THE
BOUNDARY IS THEN FORECAST TO LIFT SLOWLY NORTHEAST AS A WARM FRONT
ON MONDAY. ALTHOUGH THE BOUNDARY NEVER MAKES INTO THE CWA...STRONGER
UPPER LEVEL FLOW WILL DEVELOP OVER THE AREA CONTAINING WEAK IMPULSES
THAT COULD TRIGGER CONVECTION IN A VERY UNSTABLE AIR MASS. GFS SHOWS
AFTERNOON LIFTED INDICES FROM MINUS 7 TO 9 ALONG THE BOUNDARY.
DURING THIS TIME FRAME MODELS CONTINUE TO SHIFT MID LEVEL THERMAL
RIDGE SLIGHTLY FURTHER SOUTH.

TUESDAY AND TUESDAY NIGHT APPEAR TO HOLD THE GREATEST POTENTIAL FOR
CONVECTION AS A SURFACE COLD FRONT MOVES SLOWLY SOUTH SOUTHEAST INTO
THE FORECAST AREA. GFS INDICATES A VERY UNSTABLE ATMOSPHERE WITH
STRONG DEEP LAYER SHEAR. WILL MAKE NO CHANGES BEYOND 5TH PERIOD.

WILL USE MAV/FWC MOS COMPROMISE FOR HIGHS AND WILL FOLLOW
PERSISTENCE BY KEEPING LOWS A DEGREE OR TWO ABOVE GUIDANCE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

JAP
Hazardous weather outlook, May 23, 10:55 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1155 AM CDT SUN MAY 23 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-241000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
1155 AM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TODAY OVER ABOUT THE
NORTHERN HALF OF THE QUAD STATE REGION. THE HIGHEST CHANCE OF SEVERE
WEATHER BE GENERALLY ALONG AND NORTH OF AN ANNA ILLINOIS TO
OWENSBORO KENTUCKY LINE. THE MAIN HAZARD WITH THE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES ARE ALSO
POSSIBLE.

GUSTY SOUTHWEST WINDS OF 20 TO 30 MPH TODAY WILL CREATE ROUGH
BOATING CONDITIONS ON AREA LAKES. BOATERS WILL NEED TO EXERCISE
EXTREME CAUTION IF THEY DECIDE TO GO OUT ON THE WATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE PERIOD. NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...MAINLY IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...ARE
ENCOURAGED TO KEEP A CLOSE WEATHER WATCH TODAY FOR SEVERE WEATHER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wayne

When
May 23, 10:57 AM CST
Where
Wayne County, 1 mi S of Orchardville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -88.317

Hail, White

When
May 23, 11:18 AM CST to 11:25 AM CST
Where
White County, Norris City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -88.650

Hail from dime to quarter size was reported by numerous people.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399213, 5397757.